Format

Send to

Choose Destination
J Pain Symptom Manage. 1991 Nov;6(8):461-5.

Diphenhydramine for nausea and vomiting related to cancer chemotherapy with cisplatin.

Abstract

High dose metoclopramide and adjuvant drugs, such as corticosteroids, benzodiazepines, and drugs with antidopaminergic, anticholinergic, or antihistaminic effects, are the most widely used antiemetics in cancer patients receiving chemotherapy, particularly cis-dichloro-diammine platinum II (cisplatin). The purpose of our prospective randomized study was to investigate the possible antiemetic efficacy of diphenhydramine as an adjuvant antiemetic drug when combined with metoclopramide (MCP). A total of 91 patients were assigned to either group A (N = 44) who received only MCP and group B (N = 47) who received the combination of MCP and diphenhydramine. All patients received cisplatin-based combination chemotherapy for the first time and were evaluated only once in order to exclude the effects of anticipatory nausea and vomiting. There were no statistically significant differences between the two groups except that patients treated with diphenhydramine presented more sedative effects and had more limited activity. Also diphenhydramine did not give absolute protection from the extrapyramidal side effects of MCP. Side effects of diphenhydramine were minimal and well tolerated. We conclude that diphenhydramine is not a useful adjuvant drug in the antiemetic therapy.

PMID:
1955741
DOI:
10.1016/0885-3924(91)90001-k
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center